Hail, Clay
- When
- March 28, 8:05 PM CST
- Where
- Clay County, 2.07 mi S of Smithville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.370, -94.580
A stationary front along the Interstate 70 corridor, provided the focus for thunderstorm activity in the evening hours of March 28, 2012. There were several reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A stationary front along the Interstate 70 corridor, provided the focus for thunderstorm activity in the evening hours of March 28, 2012. There were several reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 28, 5:50 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 650 PM CDT WED MAR 28 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /353 PM CDT Wed Mar 28 2012/ Main concerns over mainly the next 36 hours deals with several rounds of at least strong convection and quite possibly severe convection. This Afternoon - Tonight: Convection continues to expand along the KS/NE state line north of a surface low in central KS. A boundary was draped from this low through the Kansas City metro area and into central MO. Very warm and moist air was pooling along and south of this boundary resulting in a very unstable airmass with surface based CAPE in the 2500 J/kg to 3500 J/kg range. Deep layer shear would also support storm organization and inflow trajectories should be able to maintain a possible MCS into/through the forecast area this evening/tonight. Short range models are in generally good agreement with the convection expanding to our west and propagating eastward with time into this evening and overnight. There is a small chance for storms to develop this afternoon along the boundary but the most likely scenario is that storms congeal into a convective system over central to eastern Kansas and then track into/through the forecast area along the stalled boundary, which would include the KC metro. The main threat in this scenario would be from damaging winds and large hail. If we can get storms to develop during the afternoon/early evening along the boundary the main threat would be from large hail and damaging winds. A tornado can't be ruled out but high LCLs and relatively weak low level shear should keep chances to a minimum. Thursday: Depending on how intense and/or how quickly any convective activity dissipates Thursday morning, the afternoon could become quite unstable with potentially 3000+ J/kg of surface based CAPE over mainly the western third to half of the forecast area. A stronger wave should be moving through the Plains which will result in better lift and stronger (though still relatively weak) winds aloft. The stronger upper wave will strengthen the surface low and help lift the stalled boundary northward resulting in the increased instability across the region. This will also aid in strengthening the low level winds and with around 40kts of deep layer shear organized storms, including supercells are possible. If all things come together, we could be looking at another round of severe thunderstorms by mid to late afternoon with those storms continuing into the overnight as the forcing from the upper wave shifts things east. Given the parameters, large hail and damaging winds would be the most likely severe threat but a few tornadoes would also be possible. But this is all dependent on how the morning convection plays out and if we can destabilize the airmass again. CDB Medium Range (Friday through Wednesday)... Friday morning, any residual convective activity from Thursday night will have shifted out of, or dissipated across, the forecast area by sunrise, leaving a shortwave ridge to traverse the nations midsection through Sunday. Subsidence within the ridge, coupled with 850mb temperatures pushing into the upper to mid-teens centigrade, should allow temperatures over the weekend to range well above normal, with good boundary layer mixing allowing highs to reach into the 80s across much of the forecast area by Sunday. As we transition through the weekend into next week, the shortwave ridge will sift farther east as a pronounced trough begins to move out of the Great Basin into the Plains States. However, our broad array of medium range operational and ensemble models are not in the best of agreement on the way the trough ejects into and through the Plains, so confidence in the forecast beyond the daylight hours of Sunday is low. Available moisture, and warm air advection in advance of the deepening trough could spark convection in the Central Plains as early as Sunday night, but a number of the mid-range models have all begun to point at the trough slowing a little, which is not uncommon for systems to do as they deepen. Thus, have pushing back the expected onset of convection more into Monday seems reasonable at this time. However, with all that noted, still only have a 20% POP in for the Sunday night and Monday periods. On the up side, while confidence in convection is a bit iffy, confidence in temperatures cooling off is a a bit higher. What ever form the trough takes as it ejects into the Plains States will leave plenty of opportunity for cooler air from the north to sweep south next week. So while the weekend highs will likely tip-toe into the 80s, temperatures during next work week should stay more in the 60s and 70s. Cutter && .AVIATION... For the 00Z TAFS...primary challenge is timing of convection tonight. A warm front extends from northeast KS southeast along the MO River and this feature will move little tonight. Current thinking is scattered thunderstorms forming over east central KS will slide just south of the KMCI/KMKC terminals this evening. However, will be looking for additional convective development to form upstream over southeast NE and northeast KS which would likely roll southeast along the warm front and into all 3 terminals. Short range models show some agreement on an arrival time close to midnight with the activity possibly lasting for much of the overnight hours. Confidence on using a 6-7 hr prevailing group is not particularly high and prefer TEMPO group. May need to adjust timing/coverage should an MCS evolve. Otherwise, how tonights convective activity evolves will affect location of any boundaries that could anchor later convective development Thursday afternoon. Better bet is to tie rain chances to diurnal heat cycle and use CB group for now. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 720 PM CDT WED MAR 28 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 720 PM CDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A STALLED FRONTAL BOUNDARY WILL REMAIN DRAPED FROM NEAR KANSAS CITY TO SEDALIA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM OVER NORTHEAST KANSAS THIS EVENING AND MERGE WITH THE THUNDERSTORMS OVER EAST CENTRAL KANSAS AND THEN TRACK ALONG THE STALLED FRONT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PARTS OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI...GENERALLY SOUTH OF AN ATCHISON KANSAS TO SEDALIA LINE. LARGE HAIL WILL BE THE PRIMARY SEVERE THREAT WITH DAMAGING WINDS A SECONDARY CONCERN. IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STORMS TONIGHT DUE TO THEIR RATHER SLOW MOVEMENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AFTERNOON AND EVENING AS LOW PRESSURE APPROACHES THE AREA FROM THE WEST AND A WARM FRONT LIFTS NORTHWARD. THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL EXIST DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE OUTLOOK AREA WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE AGAIN BY SUNDAY NIGHT. IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING INTO THE OVERNIGHT HOURS OVER EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI ALONG AND SOUTH OF A KANSAS CITY TO SEDALIA LINE...AND AGAIN THURSDAY AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 602 PM CDT WED MAR 28 2012 MOZ037-038-282345- JACKSON MO-LAFAYETTE MO- 602 PM CDT WED MAR 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE AND EASTERN JACKSON COUNTIES UNTIL 645 PM CDT... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAIN VALLEY...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OAK GROVE...ODESSA...HIGGINSVILLE...MAYVIEW AND BATES CITY AS THE STORM MOVES DUE EAST DOWN INTERSTATE 70. THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 21 AND 50. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. LAT...LON 3911 9371 3893 9371 3898 9427 3908 9425 TIME...MOT...LOC 2301Z 276DEG 24KT 3903 9416 CUTTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
646 PM CDT WED MAR 28 2012
KSZ057-290015-
MIAMI KS-
646 PM CDT WED MAR 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI COUNTY UNTIL 715
PM CDT...
AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSAWATOMIE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PAOLA...LOUISBURG...FONTANA AND NEW LANCASTER.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3840 9498 3854 9503 3869 9461 3864 9461
3862 9461 3855 9461 3839 9462
TIME...MOT...LOC 2346Z 258DEG 17KT 3849 9488
CUTTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL OSAWATOMIE 38.50N 94.95W
03/28/2012 M1.00 INCH MIAMI KS LAW ENFORCEMENT
QUARTER TO DIME SIZE HAIL REPORTED.
&&
KBRONISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 849 PM CDT WED MAR 28 2012 MOZ029-030-037-290230- CLAY MO-JACKSON MO-RAY MO- 849 PM CDT WED MAR 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAY...NORTHERN JACKSON AND EASTERN CLAY COUNTIES UNTIL 930 PM CDT... AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MISSOURI CITY...OR 6 MILES NORTHEAST OF COURTNEY...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EXCELSIOR SPRINGS...SIBLEY...MISSOURI CITY...CRYSTAL LAKES...WOODS HEIGHTS...EXCELSIOR ESTATES...MOSBY...PRATHERSVILLE...HOMESTEAD AND RAYVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3946 9429 3933 9400 3911 9428 3917 9439 TIME...MOT...LOC 0149Z 210DEG 13KT 3921 9431 CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 851 PM CDT WED MAR 28 2012 MOZ021-028-029-290230- CLAY MO-CLINTON MO-PLATTE MO- 851 PM CDT WED MAR 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE...SOUTHWESTERN CLINTON AND NORTHWESTERN CLAY COUNTIES UNTIL 930 PM CDT... AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FERRELVIEW...OR 6 MILES SOUTH OF SMITHVILLE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SMITHVILLE...TRIMBLE AND HOLT. THIS WILL IMPACT THE FOLLOWING INTERSTATES... I-35 BETWEEN MILE MARKERS 27 AND 33. I-435 LOOP FROM MILE MARKERS 38 TO 49. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3955 9457 3946 9429 3922 9453 3927 9465 TIME...MOT...LOC 0151Z 205DEG 13KT 3931 9457 CUTTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT WED MAR 28 2012
KSZ103>105-290245-
JOHNSON KS-LEAVENWORTH KS-WYANDOTTE KS-
904 PM CDT WED MAR 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHWESTERN WYANDOTTE AND SOUTHERN
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS UNTIL 945 PM CDT...
AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUDORA...OR 5 MILES WEST OF DE SOTO...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DE SOTO...BONNER SPRINGS...EDWARDSVILLE...BASEHOR...LINWOOD AND
HOLLIDAY.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-435 LOOP FROM MILE MARKERS 8 TO 13.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3920 9500 3908 9472 3892 9500 3892 9506
3898 9506 3898 9508 3895 9508 3895 9510
3897 9511 3896 9513 3898 9516 3896 9517
3896 9518
TIME...MOT...LOC 0204Z 205DEG 25KT 3898 9506
BOOKBINDERThe Pleasant Hill radar (KEAX), 68 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366437, 366438, 366439, 366443, 366440.